Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 162, NWS Jackson, KY

July 5, 2004Laurel County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 5, 2004, 5:32 PM EDT for Laurel County, Kentucky. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2004, 5:32 PM EDT (21:32 UTC)
Expired
Jul 5, 2004, 6:15 PM EDT
In force
43 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Laurel County, KY

The radar

The Jackson,KY radar (KJKL), 77 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 052132
SVRJKL
KYC125-052215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
532 PM EDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAUREL COUNTY IN KENTUCKY.

* UNTIL 615 PM EDT.

* AT 532 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  VICTORY...OR 10 MILES NORTH OF LONDON...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREENMOUNT AROUND 540 PM EDT.
  MCWHORTER AROUND 545 PM EDT.
  MAPLESVILLE AROUND 555 PM EDT.
  MARYDELL AROUND 615 PM EDT.

THIS IS A DANGEROUS STORM. THIS SEVERE THUNDERSTORM IS CAPABLE OF 
PRODUCING WINDS UP TO 60 MPH AND HAIL UP TO THE SIZE OF NICKELS.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT MONDAY
EVENING FOR SOUTHEASTERN KENTUCKY.

LAT...LON 3725 8422 3732 8413 3726 8404 3725 8396
      3719 8396 3717 8398 3711 8393 3711 8389
      3709 8388 3706 8390 3705 8388 3704 8394

$$

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 11:54 AM EDT, 5 hours 38 minutes earlier.

Area forecast discussion, Jul 5, 11:54 AM EDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1154 AM EDT MON JUL 5 2004

.DISCUSSION...

UPDATE ALREADY OUT.

CLOUD COVER WAS THE BIG ISSUE THIS MORNING.
MOSTLY A RESULT OF A S/WV THAT SHOWS UP NICELY IN RUC AND MESOETA
700MB HEIGHT FIELDS. RESULTING LIFT THAT SHOWS UP ON 310K ANALYSIS
COMBINED WITH PLENTY OF AVAILABLE MOISTURE TO PRODUCE A WIDESPREAD
AREA OF LOW LEVEL STRAT...THAT WAS JUST BEGINNING TO BREAK UP AS OF
AROUND 15Z. THESE CLOUDS WERE A BIT OF A SETBACK WITH TEMPS...WHICH
WERE LOWERED A BIT IN THE GRIDS...AND ENDED UP BEING ABOUT 2 DEG
COOLER THAN 6Z MAVMOS. RESULT IN GRIDS WAS TO LOWER A RANGE OR
TWO/OPENING UP A RANGE OR TWO. WENT WITH /BECOMING PARTLY CLOUDY/
WORDING.

&&

.PREV DISCUSSION...

440 AM EDT MON JUL 5 2004

DYING COMPLEX OF STORMS HAS PASSED JUST TO THE NORTH OF THE CWA AS
S/WV/VORT IDENTIFIED WELL ON WATER VAPOR IMAGERY PULLS OFF TO THE
EAST. FRONTAL BOUNDARY IS LOCATED WELL NORTH OF THE AREA TODAY AND
WITH UPPER LEVEL RIDGING TO TAKE PLACE...RELYING TOTALLY ON HEATING
FOR A TRIGGER. MCS ACTIVITY OUT IN THE PLAINS WILL OF COURSE NEED TO
BE ACCOUNTED FOR...HOWEVER TREND HAS BEEN FOR THESE TO EITHER WEAKEN
BEFORE ENTERING...RIDE NORTH NEAR THE BOUNDARY OR SOUTH OF OUR AREA
WHERE RICHEST THETA E AIR IS LOCATED. MODELS HAVE BEEN CREATING
PHANTOM PRECIP OVER THE CWA...ESPECIALLY DURING THE OVERNIGHT HOURS
THE PAST COUPLE OF DAYS AND MEMORY SERVES TO LEAN CLOSER TO THE BIG
PICTURE OF AN OVERALL WEAK FORCING ENVIRONMENT. HAVE THEREFORE
LOWERED POPS TO 20 FOR THE NEXT TWO DAYS BARRING ANY STORM SCALE
ENVIRONMENT INTERACTION. SOME DRIER AIR SHOULD MIX DOWN THIS
AFTERNOON...SO HEAT INDICES SHOULD STAY AT OR LESS THAN 95 FOR
TODAY. TOMORROW APPEARS TO BE A DIFFERENT STORY WITH WARMER AND
MOISTER AIR MASS ON TAP FOR THE AREA. WILL MENTION HEAT INDICES
APPROACHING THE 100 DEGREE MARK FOR SOME LOCATIONS IN THE HWO.
SEVERE POTENTIAL LOOKS LOW JUST FOR THE FACT THAT OVERALL COVERAGE
IS EXPECTED TO BE MINIMAL...HOWEVER WITH GOOD INSTABILITY PRESENT
WILL STILL MENTION A SMALL CHANCE IN THE HWO FOR TODAY AND TOMORROW.
FRONTAL BOUNDARY TO APPROACH WEDNESDAY. HAVE INCREASED POPS TO 50
FOR MOST. DESPITE OVERALL WEAK FORCING ASSOCIATED WITH THIS
FEATURE...STILL THINK A GOOD CHANCE IS WARRANTED AS A WEAK SFC
TROUGH HELPED TRIGGER NEARLY LIKELY COVERAGE FOR OUR AREA YESTERDAY.
ONLY MADE MINOR ADJUSTMENTS TO GRIDS IN THE SHORT TERM AS PREVIOUS
SHIFT HAD THINGS WELL IN HAND. LEFT EXTENDED INTACT.

540 PM EDT SUN JUL 4 2004

20Z SFC ANALYSIS SHOWS FAIRLY DEEP LOW PRESSURE FOR THIS TIME OF
YEAR CRUISING THROUGH THE CENTRAL GREAT LAKES. EAST KENTUCKY IS
RIGHT IN THE MIDST OF THIS SYSTEM/S WARM SECTOR WITH A STRUNG OUT
COLD FRONT DRAGGING WEST...SOUTHWEST THROUGH THE SOUTHERN PLAINS AND
A WARM FRONT WELL TO OUR EAST. EARLIER SHOWERS AND THUNDERSTORMS
WENT THROUGH EAST KENTUCKY ASSOCIATED WITH A SFC TROUGH. ADDITIONAL
...STRONGER STORMS ARE LOCATED TO THE NORTHWEST AND SOUTHWEST AS A
COUPLE OF MCSS WELL AHEAD OF THE COLD FRONT MOVE EAST THROUGH
SOUTHERN INDIANA AND CENTRAL TENNESSEE. EAST KENTUCKY IS CURRENTLY
SURROUNDED BY WATCH BOXES ENJOYING A NICE DRY SLOT WITH PARTLY SUNNY
SKIES OVERHEAD. EXPECT THE STORMS TO CONTINUE TO MOVE DUE EAST
REACHING OUR WESTERN BORDER AFTER SUNSET WHICH MAY LIMIT THEIR PUNCH
AND/OR AREAL EXTENT LATER THIS EVENING. COUNTIES NORTH OF THE
MOUNTAIN PARKWAY AND SOUTH OF THE HAL ROGERS PARKWAY WILL HAVE THE
BEST CHANCE OF SEEING THE THUNDERSTORMS. GIVEN THE LOW LEVEL
MOISTURE AND BUILDING INSTABILITY DOWN STREAM OF THE CURRENT MCSS
WOULD NOT BE SURPRISED TO SEE ADDITIONAL BOXES OVER PARTS OF EAST
KENTUCKY IN A FEW HOURS.

THE MODELS ARE IN GOOD AGREEMENT ALOFT WITH THE FAIRLY ACTIVE
LONGWAVE PATTERN. WHILE A SUB TROPICAL RIDGE BUILD ACROSS FLORIDA A
COUPLE OF OPEN...BUT STRONG...WAVES WILL RIDE THROUGH THE GREAT
LAKES DURING THE PERIOD. THE FIRST OF THESE WILL EASE PAST KENTUCKY
TO THE NORTH TONIGHT AND MONDAY MORNING. SOME RIDGING THEN FOLLOWS
FOR THE OHIO VALLEY FOR MID WEEK BEFORE THE STRONGER TROUGH GOES
THROUGH BY MIDDAY THURSDAY. THE GFS IS A BIT QUICKER WITH THIS LAST
TROUGH THEN THE ETA. THIS APPEARS TO BE DUE TO ITS MISHANDLING OF A
CONVECTIVELY INDUCED SHORTWAVES THAT COMES OUT OF MISSOURI TUESDAY
NIGHT AND SEEMS TO DRAG THE TROUGH EAST TOO QUICKLY. THE ETA ALSO
SEES THIS VORT...BUT IS MORE REASONABLE...QUICKLY WEAKENING IT WHILE
MOVING THE MAIN TROUGH MORE SLOWLY INTO THE REGION. WILL BLEND THE
TWO MODELS AND EFFECTIVELY SLOW THE MOVEMENT OF THE SYSTEM FOR
WEDNESDAY INTO THURSDAY. FOLLOWING THIS...THE SUB TROPICAL RIDGE
MOVES INTO THE OHIO VALLEY SETTING UP A FEW DAYS OF HOT AND...
PROBABLY...DRY WEATHER. THE RIDGE THEN WEAKENS A BIT BY SUNDAY
ALLOWING CONVECTION TO RETURN TO EAST KENTUCKY WITH A TYPICAL
DIURNAL PATTERN.

SENSIBLE WEATHER WILL FEATURE A COUPLE OF DAYS DOMINATED BY
CONVECTION ON MESOSCALE BOUNDARIES AND THE DIURNAL CYCLE TO
CONVECTION. THIS EVENING WILL BE INTERESTING AS THE DIURNAL TREND
COMPETES WITH ONGOING THUNDERSTORM CLUSTERS HEADING FOR EAST
KENTUCKY. HAVE PLACED HIGHEST POPS ON OUR NORTHWEST AND SOUTHWEST
BORDER COUNTIES. SHOULD SEE A CONVECTIVE MINIMUM LATE TONIGHT AND IN
THE MORNING...MONDAY...WITH RENEWED ACTIVITY...ESPECIALLY NORTHEAST
AND ALSO CLOSER TO CENTRAL KENTUCKY...DURING THE AFTERNOON AND EARLY
EVENING. TUESDAY WILL BE SIMILAR WITH MORE CONVECTION IN THE HOURS
FOLLOWING PEAK HEATING. EXPECT WEDNESDAY AFTERNOON AND NIGHT TO HAVE
CONVECTION DRIVEN MORE BY THE APPROACHING COLD FRONT AND BETTER
UPPER LEVEL SUPPORT. RIDGING AT THE SFC AND ALOFT FROM THURSDAY
THROUGH SATURDAY WILL MAKE FOR A VERY WARM AND RELATIVELY DRY
PERIOD. HOWEVER...THE SFC HIGH LOOKS TO MOVE FAR ENOUGH EAST ON
SUNDAY TO ALLOW FOR A RETURN OF DIURNAL CONVECTION. IN FACT...THE
HIGHER TERRAIN MAY EVEN SEE SOME LATE IN THE AFTERNOON ON SATURDAY.

THE MOS TEMP NUMBERS CAME IN FAIRLY CLOSE THROUGH THE PERIOD WITH
LITTLE DEVIATION NEEDED FOR NIGHT TIME TEMPS...EXCEPT FOR LOCAL
EFFECTS. FOR HIGHS LEANED TOWARD THE COOLER MAV NUMBERS DUE TO
EXPECTED CLOUD COVER...CHANCE OF THUNDERSTORMS AND STEAMY RH. DID
UNDERCUT THE HIGH AT SME A DEGREE...SAVING THE 90S THERE FOR
TUESDAY. FOR POPS ALSO DID NOT DEVIATE TOO FAR AS THE MESOSCALE WILL
DOMINATE THROUGH WEDNESDAY WITH HIT AND MISS SHOWERS AND
THUNDERSTORMS GENNED UP BY DIFFERENTIAL HEATING IN THE AFTERNOON
ALONG OLD CONVECTIVE BOUNDARIES.

AS FOR IFPS GRIDS AND GRAPHICS...RAN MY USUAL POPULATION FROM THE
MESOETA THROUGH 60 HOURS FOR TEMPS...DEWPOINT AND WINDS. THESE WERE
FAIRLY DECENT...JUST HAD TO ADD SOME TOPOGRAPHIC DRIVEN LOCAL
EFFECTS FOR MAXES AND MINS. ALSO ADDED MORE OF A DIURNAL EFFECT TO
THE WINDS...WHILE LIMITING THE HIGHER SPEEDS. THE REST OF THE GRIDS
WERE IN GOOD SHAPE...WITH THE SKY COVER RECEIVING THE MOST
ADJUSTMENTS EARLY BASED ON CURRENT SATELLITE AND THE LATEST MESOETA
LAYER RH FORECAST. IN THE EXTENDED...CONTINUED THE TREND OF A DRY
AND HOT PERIOD FROM THURSDAY THROUGH SATURDAY...FURTHER KNOCKING
DOWN SKY COVER AND POPS.

1240 PM EDT SUN JUL 4 2004

UPDATE ALREADY OUT...MAINLY TO JUST FRESHEN WORDING IN THE ZONES.
GRIDS WERE IN GOOD SHAPE AS FAR AS TIMING WITH PRECIP FIELD. ONLY A
SLIGHT TWEAK HERE AND THERE IN FIRST PERIOD...AND FIRST PART OF
TONIGHT PERIOD. TEMPERATURES LOOKED TO BE ON TRACK FOR THIS
AFTERNOON/S HIGH. SETBACKS WERE FORESEEN IN PREVIOUS PACKAGE WITH
CLOUD COVER AND PRECIP...BUT TEMPS ALREADY REBOUNDING NICELY BEHIND
THE FRONT EDGE OF MAV VORT LOBE.

&&

.JKL...NONE.

&&

PIEPER
Hazardous weather outlook, Jul 5, 6:27 AM EDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
627 AM EDT MON JUL 5 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
627 AM EDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A
SMALL CHANCE THAT A FEW STORMS WILL REACH SEVERE LIMITS THIS
AFTERNOON AND EARLY THIS EVENING...WITH DAMAGING WINDS AND LARGE HAIL
BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS FOR MOST OF EASTERN KENTUCKY
TUESDAY THROUGH THURSDAY AND AGAIN ON SUNDAY. THERE IS A SMALL
CHANCE THAT A FEW STORMS WILL REACH SEVERE LIMITS TUESDAY AFTERNOON
AND EVENING...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN
THREATS.

ADDITIONALLY...HEAT INDICES WILL APPROACH 100 DEGREES FOR SOME
LOCATIONS ON TUESDAY. THOSE THAT ARE HEAT SENSITIVE SHOULD TAKE THE
NECESSARY PRECAUTIONS. THIS INCLUDES DRINKING PLENTY OF WATER AND
TAKING FREQUENT BREAKS WHEN OUTDOORS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TOMORROW.

GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:50 PM EDTSevere Thunderstorm WarningJKLWayne40 min
Jul 5, 5:55 PM EDTSevere Thunderstorm WarningJKLLee, Owsley50 min
Jul 5, 6:10 PM EDTSevere Thunderstorm WarningJKLJackson50 min
Jul 5, 7:02 PM EDTSevere Thunderstorm WarningJKLBell, Harlan, Leslie, Perry58 min
Jul 5, 7:25 PM EDTSevere Thunderstorm WarningJKLLetcher50 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.